Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Amarillo, TX

August 14, 20176 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2017, 9:43 PM CDT for 6 counties in Texas. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 9:43 PM CDT (02:43 UTC)
Expired
Aug 14, 2017, 11:15 PM CDT
In force
92 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carson County, TX, Deaf Smith County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 43 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:44 PM CDTTSTM WND GST 601 Se Vega, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS54 KAMA 150243
SVRAMA
TXC065-117-341-359-375-381-150415-
/O.NEW.KAMA.SV.W.0243.170815T0243Z-170815T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
943 PM CDT MON AUG 14 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Randall County in the Panhandle of Texas...
  Northern Carson County in the Panhandle of Texas...
  Southern Oldham County in the Panhandle of Texas...
  Deaf Smith County in the Panhandle of Texas...
  Potter County in the Panhandle of Texas...
  Southern Moore County in the Panhandle of Texas...

* Until 1115 PM CDT

* At 943 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles north of Boys Ranch to 4 miles west of
  Adrian, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 

* Locations impacted include...
  Amarillo, Hereford, Vega, Fritch, Adrian, Glenrio, Bushland, Valley
  De Oro, Boys Ranch, Umbarger, Bootleg, Wildorado, Mescalero Park,
  Dawn, Four Way, Masterson, Simms, Lake Meredith and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3520 10304 3575 10190 3564 10162 3562 10162
      3563 10158 3547 10118 3475 10244 3475 10304
TIME...MOT...LOC 0243Z 302DEG 23KT 3560 10224 3529 10274 

HAIL...0.75IN
WIND...60MPH
 
$$

Beat
3 follow-up statements
701 
WWUS54 KAMA 150259
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
959 PM CDT MON AUG 14 2017

TXC065-117-341-359-375-381-150415-
/O.CON.KAMA.SV.W.0243.000000T0000Z-170815T0415Z/
Randall TX-Carson TX-Oldham TX-Deaf Smith TX-Potter TX-Moore TX-
959 PM CDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN RANDALL...NORTHERN CARSON...SOUTHERN OLDHAM...DEAF
SMITH...POTTER AND SOUTHERN MOORE COUNTIES...

At 959 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Valley De Oro to 3 miles southeast of
Adrian, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Amarillo, Hereford, Vega, Fritch, Adrian, Glenrio, Bushland, Valley
De Oro, Boys Ranch, Umbarger, Bootleg, Wildorado, Mescalero Park,
Dawn, Four Way, Masterson, Simms, Lake Meredith and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3520 10304 3575 10190 3564 10162 3562 10162
      3563 10158 3547 10118 3475 10244 3475 10304
TIME...MOT...LOC 0259Z 302DEG 23KT 3555 10214 3524 10264 

HAIL...0.75IN
WIND...60MPH
 
$$

Beat
966 
WWUS54 KAMA 150335
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1035 PM CDT MON AUG 14 2017

TXC341-150345-
/O.CAN.KAMA.SV.W.0243.000000T0000Z-170815T0415Z/
Moore TX-
1035 PM CDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOORE COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened and therefore 
the warning has been cancelled.

LAT...LON 3506 10304 3561 10194 3562 10157 3547 10118
      3475 10244 3475 10304
TIME...MOT...LOC 0335Z 302DEG 23KT 3543 10191 3512 10241 

$$

TXC065-117-359-375-381-150415-
/O.CON.KAMA.SV.W.0243.000000T0000Z-170815T0415Z/
Randall TX-Carson TX-Oldham TX-Deaf Smith TX-Potter TX-
1035 PM CDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN RANDALL...NORTHERN CARSON...SOUTHEASTERN OLDHAM...
DEAF SMITH AND POTTER COUNTIES...

At 1035 PM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Valley De Oro to 8 miles south of
Vega, moving southeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Amarillo, Hereford, Vega, Fritch, Bushland, Valley De Oro, Umbarger,
Bootleg, Wildorado, Mescalero Park, Dawn, Simms and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3506 10304 3561 10194 3562 10157 3547 10118
      3475 10244 3475 10304
TIME...MOT...LOC 0335Z 302DEG 23KT 3543 10191 3512 10241 

HAIL...<.75IN
WIND...60MPH
 
$$

Beat
875 
WWUS54 KAMA 150357
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1057 PM CDT MON AUG 14 2017

TXC065-117-359-375-381-150415-
/O.CON.KAMA.SV.W.0243.000000T0000Z-170815T0415Z/
Randall TX-Carson TX-Oldham TX-Deaf Smith TX-Potter TX-
1057 PM CDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN RANDALL...CENTRAL CARSON...SOUTHEASTERN OLDHAM...
CENTRAL DEAF SMITH AND SOUTHERN POTTER COUNTIES...

At 1057 PM CDT, severe thunderstorms were located along a line
extending from 11 miles north of Amarillo to 10 miles north of Dawn,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Amarillo, Hereford, Mescalero Park, Bushland, Dawn, Umbarger,
Bootleg, Wildorado and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3488 10296 3552 10162 3547 10118 3475 10244
      3475 10293
TIME...MOT...LOC 0357Z 302DEG 23KT 3536 10177 3505 10227 

HAIL...<.75IN
WIND...60MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:26 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 14, 6:26 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
626 PM CDT Mon Aug 14 2017

.AVIATION...

For the 00z TAFs:

We will begin the period in VFR, but KAMA and KDHT (possibly KGUY)
will have thunderstorm chances later this evening which could
being about MVFR conditions for mainly ceilings. Visibilities
could also be reduced with the heavier precipitation
thunderstorms. Recent trends have shown slightly less chance for
thunderstorms, but felt KAMA and KDHT warranted a TEMPO group to
account for these chances. Models were suggesting some fog/mist
around during the overnight/morning hours as well, but these
chances appear less likely at this time. This could be an addition
to the next set of TAFs if conditions look favorable again.

Unfortunately, KDHT has lost its visibility sensor due to recent
thunderstorm damage from debris, so this TAF site will be without
amendments until it becomes fixed.

Guerrero

&&

.PREV DISCUSSION... /Issued 416 PM CDT Mon Aug 14 2017/

DISCUSSION...

Trend for the forecast continues with numerous periods of
thunderstorm chances, especially the overnight periods. We seem to
be in a perpetual pattern of increased night time precipitation
chances. Otherwise, temperatures look to be right around normal for
this time of year.

Satellite imagery shows a cumulus field located across central parts
of the Texas Panhandle basically aligned just ahead of a surface
trough axis. West of this axis across eastern parts of New Mexico
thunderstorms have already developed. Convective allowing models all
have these storms pushing east into our forecast area late this
afternoon/early evening. Ample instability will be around the
Panhandles this afternoon and evening, but the wind pattern through
the atmosphere doesn't have much turning/shear with only 20-30 knots
at most for 0-6km shear. Lower level wind speeds are especially
weak. Storms will be very slow movers. Chances are some of these
storms could be strong, but widespread severe weather does not look
likely. Downdraft CAPE from the RAP shows values around 1000-1300
which could lead to some strong wind gusts. Overall, strong wind
gusts appear to be the main threat as models indicate a linear
segment developing and pushing through the Panhandles. Cells are
discrete at the moment across New Mexico. In the upper levels there
is a jet streak over the area with the left exit region over western
parts of the forecast area leading to divergence aloft which should
aid in thunderstorm development/support so rain chances look decent
across portions of the forecast area, especially the Texas
Panhandle. Trend continues to show chances continuing into the
night, with thunderstorms pushing east of the forecast area by
sunrise if dissipation doesn't occur before then.

For Tuesday, thunderstorm chances continue as well, but again
widespread severe weather does not look likely. Ample CAPE will be
around again but shear parameters are weak. Strong storms will again
be possible tomorrow, and chances are wind will be the main threat
for Tuesday. Through the next couple of days there will be a chance
for moderate to heavy rainfall, especially localized within the
stronger thunderstorms given the higher precipitable water values
forecast. This is of course in addition to the slow storm movement
anticipated the next couple days.

Multiple thunderstorm chances are in the forecast through the
extended. At this time, it does not look like severe weather is too
likely Wednesday, and beyond this its too early to determine the
potential for severe weather.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 14, 4:05 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
405 PM CDT Mon Aug 14 2017

OKZ001>003-TXZ001>020-150915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
405 PM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles tonight.
Some of the storms may become strong to severe, with small hail
and damaging winds the primary hazards. In addition, heavy
rainfall will be possible, which may lead to localized flooding
or flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across portions of the Oklahoma
and Texas Panhandles Tuesday through Sunday. A few storms that
develop during this time frame may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, heavy rainfall may accompany thunderstorms, which may
lead to localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation.

Guerrero

In the hours before

Local storm report, Aug 14, 3:52 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          7 W PANTEX              35.32N 101.71W
08/13/2017                   POTTER             TX   STORM CHASER

            BRIEF TORNADO LASTED ABOUT A MINUTE.

&&

EVENT NUMBER AMA1700830

LG
Local storm report, Aug 14, 8:45 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
845 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
08/14/2017  M60 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700831

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:18 PM CDTSevere Thunderstorm WarningAMADallam, Hartley87 min
Aug 14, 8:01 PM CDTSevere Thunderstorm WarningAMADallam, Hartley44 min
Aug 14, 8:17 PM CDTAreal Flood AdvisoryAMAHartley3 hr
Aug 14, 8:23 PM CDTSevere Thunderstorm WarningAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 1 more82 min
Aug 14, 10:00 PM CDTAreal Flood AdvisoryAMADeaf Smith, Hartley, Oldham4 hr
Aug 14, 10:28 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham, Potter, Randall3 hr
Aug 14, 10:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Donley, Gray, Potter and 1 more73 min
Aug 14, 11:12 PM CDTAreal Flood AdvisoryAMADeaf Smith, Randall2 hr
Aug 14, 11:42 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Donley, Gray3 hr
Aug 14, 11:57 PM CDTSpecial Weather StatementAMAArmstrong, Collingsworth, Donley78 min
Aug 15, 6:21 PM CDTSpecial Weather StatementAMADallam54 min
Aug 15, 6:33 PM CDTSpecial Weather StatementAMADallam57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.